Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 93, NWS Goodland, KS

June 9, 2003Graham County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2003, 9:38 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 9:38 PM CDT (02:38 UTC)
Expired
Jun 9, 2003, 10:45 PM CDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Graham County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 129 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 4:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3407 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS53 KGLD 100238
SVRGLD
KSC065-179-100345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
938 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN NORTHWEST KANSAS
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 1045 PM CDT

* AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEASTERN SHERIDAN COUNTY...OR ABOUT 13
  MILES NORTHEAST OF HOXIE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 10 PM CDT. REMEMBER...SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

LAT...LON 3956 10041 3937 10040 3938 9989 3955 9991

KILLINGSWORTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:20 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 9, 5:20 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT MON JUN 9 2003

HAVE UPDATED ZONES TO REFLECT TORNADO WATCH IN EFFECT UNTIL 10 PM
CDT AND ADDED SEVERE WORDING. REMAINDER OF FORECAST ON
TRACK.

.GLD...NONE.

RJC
Hazardous weather outlook, Jun 9, 11:30 AM CDT, 10 hours 8 minutes before
FLUS43 KGLD 091629
HWOGLD
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND EVENING

A DRYLINE WILL BEGIN TO PUSH ACROSS THE TRI STATE AREA THIS
AFTERNOON...PROVIDING THE FOCUS FOR A FEW THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE AIRMASS AHEAD OF THIS DRYLINE WILL BE
VERY UNSTABLE AS SURFACE TEMPERATURES CLIMB INTO THE LOWER 90S AND
DEWPOINTS WILL BE IN THE UPPER 50S AND LOW 60S. STORMS THAT FORM
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.  AN
ISOLATED TORNADO MAY ALSO BE POSSIBLE ACROSS THE EXTREME EASTERN
PORTIONS OF THE TRI STATE AREA AS WIND PROFILES ARE MORE FAVORABLE
ACROSS THIS AREA. THE GREATEST RISK FOR SEVERE WEATHER WILL BE ALONG
AND EAST OF A TRENTON TO LEOTI LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL BEGIN TO SWEEP ACROSS THE AREA LATE THIS EVENING
AND INTO EARLY TUESDAY MORNING.  A FEW THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA AS THE FRONT PASSES...HOWEVER NO SEVERE
THUNDERSTORMS ARE EXPECTED AT THIS TIME.  THE AREA WILL REMAIN IN A
WEATHER PATTERN THAT IS FAVORABLE FOR ISOLATED THUNDERSTORMS THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRM/AIK

In the hours before

Local storm report, Jun 9, 5:00 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT MON JUN 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0354 PM    DRESDEN                   KS   .75 INCH HAIL
06/09/03   DECATUR                        REPORTED BY COOPERATIVE
                                          OBSERVER.
Special weather statement, Jun 9, 5:00 PM CDT, 4 hours 38 minutes before
KSZ003-004-015-016-029-NEZ081-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
TORNADO WATCH 493 FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA EFFECTIVE IMMEDIATELY UNTIL 10 PM CDT. THE
FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:

IN NORTHWEST KANSAS...NORTON...GRAHAM...GOVE...SHERIDAN AND DECATUR

IN EXTREME SOUTHWEST NEBRASKA...RED WILLOW

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE ACROSS THIS AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC
Local storm report, Jun 9, 9:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT MON JUN 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0808 PM    NICODEMUS                 KS   .88 INCH HAIL
06/09/03   GRAHAM                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:05 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace55 min
Jun 9, 7:34 PM CDTSevere Thunderstorm WarningGLDGraham, Norton56 min
Jun 9, 7:47 PM CDTTornado WarningGLDGraham43 min
Jun 9, 8:09 PM CDTSevere Thunderstorm WarningGLDThomas66 min
Jun 9, 8:26 PM CDTTornado WarningGLDGraham49 min
Jun 9, 8:56 PM CDTSevere Thunderstorm WarningGLDLogan64 min
Jun 9, 9:19 PM CDTSevere Thunderstorm WarningGLDGove56 min
Jun 9, 9:54 PM CDTSevere Thunderstorm WarningGLDWichita66 min
Jun 9, 10:18 PM CDTSevere Thunderstorm WarningGLDGove57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.